Wyoming, 2020

Damaging Wind in Wyoming, June 21, 2020

June 21, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southern Campbell County, producing wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southern Campbell County, producing wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 12:25 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 21, 12:25 PM MST, 3 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
125 PM MDT Sun Jun 21 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 123 PM MDT Sun Jun 21 2020

With the upper low over Manitoba, active cyclonic flow
persists over the northern plains. Morning showers have exited the
CWA, and afternoon storms have begun popping up. At the surface, a
boundary/cool front is draped across southwestern ND and
northeastern SD. Winds across the CWA are northwesterly around 10
to 15 kts. Current temperatures are only in the 60s to lower 70s,
so lowered today's highs slightly.

Continuing PVA will support thunderstorm activity across the area
this afternoon and evening. Upper-level support today looks better
than that of yesterday; however, shear looks about the same (25-35
kts) and instability looks weaker (MLCAPE of 500-1000 J/kg). Some
strong storms will be possible, with hail, gusty winds, and brief
heavy rain, but anything severe should be short-lived. Showers and
storms will gradually diminish overnight.

Early Monday, the cool front will slide southward and stall across
the CWA. Scattered showers/storms will redevelop across the CWA by
early afternoon, as weak instability develops beneath some passing
shortwave energy and upper divergence. Shear looks slightly
stronger, but with MLCAPE of only 250-750 J/kg, not expecting much
for strong to severe storms.

An upper ridge will build over the western states for Tues/Wed,
resulting in warmer and drier weather. Shortwave energy ahead of an
approaching trough may bring some showers/storms late Wednesday to
western portions of the area. As the main trough moves over the
northern plains, more widespread precipitation will be possible
Thurs/Fri, with the potential for severe weather returning. Low
confidence in the forecast for next weekend, due to model
discrepancies.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1114 AM MDT Sun Jun 21 2020

Scattered showers/storms expected this afternoon into the early
evening hours. Local MVFR/IFR conditions as well as erratic gusty
winds/hail possible in the strongest echoes. Otherwise, VFR
conditions expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, Jun 21, 4:05 AM MST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
505 AM MDT Sun Jun 21 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
505 AM MDT Sun Jun 21 2020 /605 AM CDT Sun Jun 21 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. An isolated stronger
storm or two will be possible across the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible at times this week. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 21, 12:42 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
142 PM MDT Sun Jun 21 2020

SDZ014-032-212030-
Ziebach SD-Haakon SD-
142 PM MDT Sun Jun 21 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN HAAKON AND SOUTH CENTRAL
ZIEBACH COUNTIES...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cherry Creek, or 28 miles south of Lantry, moving southeast at 30
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cherry Creek and Kirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4463 10116 4434 10116 4430 10117 4461 10169
      4476 10155
TIME...MOT...LOC 1942Z 303DEG 26KT 4461 10151

Pojorlie
Special weather statement, Jun 21, 1:33 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
233 PM MDT Sun Jun 21 2020

SDZ032-212045-
Haakon SD-
233 PM MDT Sun Jun 21 2020

...STRONG THUNDERSTORM OVER EAST CENTRAL HAAKON COUNTY...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Brown Church, or 37 miles northeast of Philip,
moving southeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Haakon
County southeast of Kirley.

LAT...LON 4446 10136 4461 10122 4459 10116 4456 10115
      4434 10116 4435 10117
TIME...MOT...LOC 2033Z 298DEG 24KT 4445 10117

Pojorlie
Special weather statement, Jun 21, 2:25 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
325 PM MDT Sun Jun 21 2020

SDZ002-013-014-212215-
Perkins SD-Ziebach SD-Northern Meade Co Plains SD-
325 PM MDT Sun Jun 21 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN ZIEBACH...NORTHEASTERN MEADE
AND SOUTHEASTERN PERKINS COUNTIES...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Faith, moving southeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dupree, Faith, Red Scaffold, Red Elm, Durkee Lake, Arrow Head Buttes
and Intersection of Cherry Creek and Sunnybrook Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4508 10149 4500 10150 4499 10148 4469 10181
      4502 10224 4518 10213
TIME...MOT...LOC 2125Z 298DEG 26KT 4502 10199

Pojorlie
Special weather statement, Jun 21, 2:44 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
344 PM MDT Sun Jun 21 2020

WYZ055-212230-
Southern Campbell WY-
344 PM MDT Sun Jun 21 2020

...STRONG THUNDERSTORM OVER SOUTHERN CAMPBELL COUNTY...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Savageton, or 22 miles southwest of Gillette, moving
east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wright and Reno Junction.

This includes Interstate 90 in Wyoming between Mile Markers 102 and
103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4407 10602 4419 10592 4404 10518 4374 10548
TIME...MOT...LOC 2143Z 291DEG 25KT 4406 10582

Pojorlie
Special weather statement, Jun 21, 2:55 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
355 PM MDT Sun Jun 21 2020

SDZ043-046-212215-
Jackson SD-Mellette SD-
355 PM MDT Sun Jun 21 2020

...STRONG THUNDERSTORM OVER NORTHWESTERN MELLETTE AND NORTHEASTERN
JACKSON COUNTIES...

At 355 PM MDT/455 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northeast of Belvidere, or 19 miles east of
Kadoka, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Mellette and northeastern Jackson Counties between Belvidere and
Okaton.

This includes Interstate 90 in South Dakota between Mile Markers 164
and 174.

LAT...LON 4383 10126 4399 10121 4399 10107 4386 10106
      4386 10103 4384 10102 4385 10099 4381 10095
      4382 10093 4371 10098
TIME...MOT...LOC 2155Z 281DEG 25KT 4390 10113

Pojorlie
Special weather statement, Jun 21, 3:23 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
423 PM MDT Sun Jun 21 2020

SDZ042-044-212330-
Bennett SD-Oglala Lakota SD-
423 PM MDT Sun Jun 21 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN OGLALA LAKOTA AND
SOUTHWESTERN BENNETT COUNTIES...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Porcupine, or 18 miles northeast of Pine Ridge,
moving southeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Porcupine, Wounded Knee, Batesland, Swett and southwestern Lacreek
Wildlife Refuge.

LAT...LON 4317 10243 4331 10233 4300 10144 4300 10212
TIME...MOT...LOC 2223Z 294DEG 27KT 4317 10224

Pojorlie

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 21, 3:26 PM MST
Where
Campbell County, 12.6 mi N of Wright
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -105.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893701.